Trying new Meds


Posted by Joanne Matuzas , Jul 14,2001,11:57   Archive
I am aware that medicines work differently for all of us in attempting
to obtain relief from our spasms. From the what works and what didn't
work session we had some time back, I noticed several of us have tried
many different medicines and combos of meds. My question is this:
how much time do you generally give a new medicine to determine if it
is helping or not? Sounds like it should be an easy answer but it isn't for me. I understand some meds take awhile to kick in. ie:
antidepressants. I am also aware that it has been made clear on this
bb that any med that seems to aggravate the spasms should be stopped
then and there. Would one bad day be enough for you to give the med
up? Or would you go a few days or a week? Might you then try the med
again at a later date? I know there is a lot of guess and hit and miss work here but maybe some of your personal experiences would be helpful
to me. I am generally very sensitive to meds and sometimes my body cannot even handle the lowest dosage which makes it a bit more difficult
for me to discern. Thanks for your input. Joanne M. San Diego, CA



Recommend Current pageAuthor Profile
Replies to this message


Re: Trying new Meds

Re : Trying new Meds --- Joanne Matuzas
Posted by Lynn Yarbrough , Jul 14,2001,12:30 Top of Thread Archive
Hi Joanne,

>I am also aware that it has been made clear on this bb that any med that seems to aggravate the spasms should be stopped then and there.
<

I, before I found Botox, was a marginal driver. IOW, I could drive with a _lot_ of care even though I was spasming. In that situation, if I were to take something that agravated the spasms it would make me really dangerous to myself and any one else on the road. If you are not driving or otherwise dangerous, then it makes sense to allow a new therapy to run its course before making a judgement; just be extra cautious.

Where the medication affects the central nervous system, e.g. antidepressants etc., you must listen to your Dr. because such drugs might make it difficult to revert back to your normal spasming condition.

When I (with my Dr's control) experimented with a long list of possible drug therapies, I personally found the side effects of most of them alarming, and the rest had no effect. I hope your experience with them is better than mine was.

--- Lynn




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Trying new Meds

Re : Trying new Meds --- Joanne Matuzas
Posted by Sally - in - Idaho , Jul 14,2001,12:43 Top of Thread Archive
Hi Joanne,

Like you, I respond quickly and adversely to many medications. The first thing the neurologist tried me on was Neurontin at a dosage of 3 or 4 times daily (can't remember for sure). That was disastrous. I never woke up. He reduced it to two and then to one, and I was still a zombie, so stopped it and have just been on Botox since. I believe we tried it for about a month before giving up.

Good luck.

Sally In North Idaho

--modified by Sally - in - Idaho at Sat, Jul 14, 2001, 12:44:01




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Trying new Meds

Re : Trying new Meds --- Joanne Matuzas
Posted by Shirley-Arkansas-USA , Jul 14,2001,15:51 Top of Thread Archive
Hi Joanne,
I have tried numerous medications and it is a hit or miss, trial and error thing. Some things, I could tell right away that I wasn't going to be able to tolerate-like the Scopolamine patch. I think that I ripped if off after 12 hours as it was effecting my breathing and making my chest feel tight and I was extremely nervous. A couple of weeks later, I tried it again. Same thing happened. I know that I can't take it. Others, I just didn't get any relief from and would up the dose and then would get side effects and still no relief so they would go. Others worked but the side-effects weren't worth the improvement.
You just kind of have to play it by ear and under your doctors supervision and advice. See what results you are getting-improvement versus side-effects. If the improvement is good enough and the side-effects are mild, just let things level off and sometimes the side-effects will go away and you can up the dosage or leave it the same.

There have been several things that I have tried 2 or 3 different times just to make sure that it would or would not help. I still change things around a bit.

I still have a combination of three drugs that seem to help me. I was able to decrease the dosage of these substantially after my surgery but as my botox is wearing off, I'm having to increase them again. We all know that some days are worse than others so I at times adjust meds accordingly. My doctor is aware of this and I am taking a much lower dose of meds than he has prescribed anyway.

I understand your concern. It's a good question to ask with no right or wrong answers and certainly no hard and fast rules or guidelines.

Shirley in AR.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile